Papers And Originals

Rifampicin-induced Immune Thrombocytopenia

Br Med J 1970; 3 doi: https://doi.org/10.1136/bmj.3.5713.24 (Published 04 July 1970) Cite this as: Br Med J 1970;3:24
  1. M. A. Blajchman,
  2. R. C. Lowry,
  3. J. E. Pettit,
  4. Peter Stradling

    Abstract

    A case is reported in which severe thrombocytopenia occurred during administration and readministration of rifampicin. The patient's erythrocytes gave a positive direct antiglobulin test due to complement on the red cell surface; in the serum, complement-fixing antibodies were detected which were directed against the drug.

    Immunological studies showed antibodies, of both IgG and IgM type, capable of fixing complement to both normal and the patient's platelets, but only in the presence of rifampicin. In addition the IgM type of antibody (but not the IgG) was capable of fixing complement to normal red cells; again only in the presence of the drug.